Indiana, 2003

Flooding in Indiana, June 15 to 16, 2003

June 15 to 16, 2003 · NWS IND · 2 events in 2 counties and zones

Up to 4 inches of rain fell across central Indiana on the 12th and 13th causing minor flooding along the Wabash River at Montezuma. 63 feet (FS - 14 feet) on the 16th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Up to 4 inches of rain fell across central Indiana on the 12th and 13th causing minor flooding along the Wabash River at Montezuma. The river crested at 14.63 feet (FS - 14 feet) on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 15, 1:30 AM EST, 9 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 1:30 AM EST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
130 AM EST SUN JUN 15 2003

PROB OF THE DAY CONTS TO BE WHETHER OR NOT TO MENTION LOW POPS IN
THE FIRST FEW PERIODS WITH MOS WISHY WASHY ON WHAT THE BEST COURSE
SHOULD BE. LATEST SFC ANLYS WAS SHOWING THE DEPARTING CD FNT MOST
LIKELY ALONG THE OH RVR PER SFC DEW PTS...ALTHOUGH THE LGT WIND
FIELD MAKING IT HARD TO PICK IT OUT FOR CERTAIN. MEANWHILE...UA
PATTERN HAD A RIDGE ACRS SCNTRL CANADA...A DEFINITE S/W DRIFTING SE
ACRS CNTRL MN SHOWN NICELY ON H20 VAPOR LOOP...AND A WEAK TROF ACRS
THE LWR MSP VLY. RGNL RADAR PIX WERE MOST TRW CVRG ACRS ERN KY/TN
AND NERN AR WITH ONLY ISOLD ACTIVITY ACRS SWRN OH AND SERN IL.
FINALLY...IR LOOP/SFC OBS INDICATING MAINLY AC ACRS THE FA WITH SOME
DEFINITE BREAKS.

MODELS GENERALLY AGREE ON ALLOWING THE CD FNT TO CONT TO DRIFT SE
INTO KY AND TN VLY THE NEXT COUPLE OF DAYS WITH OCCASIONAL NWD
OSCILATIONS AS RIPPLES MOVE NE ALONG THE FNT. MODELS PRETTY
CONSISTENT ON KEEPING DEEPER MOIST/LIFT S OF THE FA THROUGH SUNDAY
NGT. ALTHOUGH...WOULDNT BE COMPLETELY SURPRISED TO SEE AN ISOLATED
TRW TODAY OR THIS EVE...PREFER TO TAKE PRECIP MENTION OUT UNTIL MON
WHEN MOST CONSISTENT GFS BRINGS MN UPR S/W CLOSER TO THE FA AND
MOIST DEEPENS A BIT AS FNT DRIFTS BACK N. CU DEVELOPMENT PROGS
INDICATING SCT DAYTIME CU NW AND BKN SE THE NEXT FEW COUPLE OF DAYS.
MEANWHILE...TIME SECS ALSO REVEALING A GOOD AMOUNT OF MOIST IN THE
MID LVLS ESP ACRS SERN FA. THINK PARTLY CLDY CONDS SHOULD COVER IT.
PROBABLY BE MORE CLDS SE...BUT STILL SHOULD BE PARTLY CLDY FOR THE
MOST PART.

PREFER SLIGHTLY COOLER FWC/MAV DAYTIME COMBOS WITH NE WINDS AND BKN
CU. FWC LOOKS A BIT WARM AT NGT AS IT HOLDS ON TO SLIGHTLY HIGHER
DEW PTS DESPITE NE SFC WIND TRAJ.

.IND...NONE

KOCH
Hazardous weather outlook, Jun 15, 6:45 AM EST, 4 hours 35 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-161100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 AM EST SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. LOCALLY
HEAVY RAINFALL CAN BE EXPECTED IN SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Vermillion

When
June 15, 11:20 AM EST to June 16, 5:30 PM EST
Where
Vermillion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Parke

When
June 15, 11:20 AM EST to June 16, 5:30 PM EST
Where
Parke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360127, 5360128.